Management of patients with high gastrointestinal risk on antiplatelet therapy.
Gastroenterol Clin North Am. 2009 Jun;38(2):289-303
Authors: Cryer B
Increasing use of antiplatelet therapies is associated with increasing GI complications, such as ulceration and GI bleeding. Identification of high-risk patients and, in such patients, incorporation of strategies to reduce their GI risk would be clinically prudent. After assessment and treatment of H pylori in patients with prior ulcer or GI bleeding histories, further reduction in GI risk in other high-risk patients who require antiplatelet agents is primarily accomplished by prescribing drugs that when coadministered with antiplatelet agents protect against mucosal ulceration, primarily proton pump inhibitors (PPIs). However, observational studies indicate a higher cardiovascular event rate in patients taking PPIs along with clopidogrel and aspirin compared with that of patients undergoing dual antiplatelet therapy without PPIs. Whether concurrent use of a PPI with clopidogrel represents a safety concern or not is currently being evaluated by the US Food and Drug Administration. Until more specific regulatory guidance is available, current recommendations are that patients taking both PPIs and clopidogrel concurrently should probably continue to do so until more data become available.
PMID: 19446259 [PubMed - indexed for MEDLINE]Link to Article at PubMed